I can't take tablets due to ibs/gi probs, what other forms of lupus meds are available?

Does any one else have this problem? I seem to have become sensitive to so many things over the past couple of years, meds & food included. I am trying to find a steroid sparing drug so I can reduce prednislolone, but keep getting abdo pain from them.

Rheumy's are not much help, have seen 4 different ones as mine is on mat leave. I don't think IV infusion would be appropriate at this point, as I don't have organ involvement. Any one have injections of azathioprine?

15 Replies

oldestnewest
  • Hello roobarb.

    Cant offer an alternative, but if you have IBS you may find Hydroxy a problem initially. Many of us have to spend the first few months clenching and being careful not to sneeze.

    I had IBS for a while when I first fell foul to lupus, Even now if I dont have a regualr intake of live youghurt things start to go our of whack.

    A consult with one of the bods at St.T's would help you I am sure.

  • Thanks Thaddeus, I tried live yogurts, probiotics & everything else I could lay my hands on. The pain got so bad I could no longer eat, which is so frustrating because the aza had really helped my lupus symptoms. Caught between the devil & the deep blue sea, springs to mind.

    I would love to see someone at St Thomas who really knew what they are talking about. It would be a difficult trip for me because fatigue can become quickly become totally overwhelming. So I'm going to ask my GP for a ref to a more local lupus unit that comes highly recommended.

    I know this is a common problem among lupies, so was hoping someone may have found an alternative. Here's hoping. X

  • I have jsut remembered someone once gave me a jar of lactic fermented pickles. Good stuff and worth looking for.

  • Sounds delish!

  • Hey roobarb.......i am in exactly teh same posistion,i struggle with all meds ,i have a leaky gut and a hypersensetive system so i react to everything ,i used to get so angry with myself ,but kinda think ,i am what i am , i try as many other ways to heal the body as meds ,even if there a bit whacky ,x

  • Certainly your emotional state and responses will have an effect on the immune system. In the early years of my illness certain things said by certain people would make my skin break out.

  • Thaddeus,i have an overwhelming feeling of guilt for not looking as unwell as i actually am,and as im getting worse and worse my guilt is getting worse,however i feel so unwell i really am starting to not care what others think anymore i just want to feel better than this,i go to a kind of yoga?meditation class once a week ,i drag myself there ,the teacher always kinda does some healing with me and i can gaurantee the next few days i feel dreadfull like a flare up of a flare im constantly in ,it really involves nothing much more than calm time ,and i wander why it has such an adverse reation to me?i assumed bringing out emotions would only encourage the body to heal ?

  • Certainly emotions ( of any kind ) are very taxing. When I was bad, I found enjoyable things would give me a boost, but I would pay dearly for them later.

    I well know the problems of looking well when you are not. It can lead you to question yourself in the worst ways. But looking good is good for the soul in as much as it gives+ hope and a hint of a future.

  • Seems to be quite a common problem for us lupies. Just when you think you know what to expect, along comes something new to deal with!

  • No idea about injections but aren't you taking something like omeprazole to deal with the tummy issues?

  • Thanks for your suggestion purple top. I had a look into this, & don't think it will help me as my problems are bowels, rather than stomach. But good to know what is available if I come across this issue in future. X

  • Some of the meds r in liquid or injection form too & u MAY be able 2 stomach them in 1 of those forms. It's a case of trial & error I'm afraid :0( Sorry I couldn't give u some sort of solution

  • Glad to see you back Sher, how are you?

  • Hi guys I have this problem too. Very sensitive to drugs. My Rheumy is very sympathetic to this. She put me on methotrexate and has wound the dose up slowly. I do struggle with Ibs and so she has helped me with advice if it carries on I can have the med as an Injection to by pass by digestive system. Not all drugs can be taken like this. My specialist nurse is helpful too. It took me fifteen years to get to a rheumy and get taken seriously.

  • Thanks, this is what I am hoping they can do with azathioprine, too. Doesn't seem to be commonly done, but fingers crossed. X

You may also like...